How long before change in dose makes a difference?

My GP reduced my dose of thyroxin from 100 to 75 just over a week ago (my results were OK - TSH supressed and T4 and T3 high in range but I can't remember the exact figures). I keep experiencing light headedness and a shaky feeling and she basically said there is no scope to increase it because I am high in the range so lets try reducing it (she has no idea why it happens).

She said it would take a few weeks for to reduce in my system just as it takes a few weeks to imptove when it is increased.

There is no change in the light headed feelings, however, I feel like some of my underactive symptoms are coming back (and one symptom that has never been attributed to anything). Is this possible or am I being paranoid? I was reluctant to reduce the dose.

I thought I would give it another couple of weeks and then go back if I still think it is not helping but it making other things worse. We go on holiday soon and I don't want to feel exhausted then.

Thanks

5 Replies

oldestnewest
  • I doubt your paranoid and no GP should ever reduce dosages without exceptionally good reason

  • You really should ask your GP for a print-out of your results - it's your legal right to have them. You need to know exaclty what was tested, and what the results were. Sounds to me like your GP doesn't really know what she's doing. You Don't just reduce someone's dose to see what happens. That's insane.

  • Some things can change within a day or two of a dose change.

    In my book, any change from a long-term fairly stable dose should be done slowly. For example, a 12.5% reduction to 87.5 micrograms rather than the 25% that you reduce when going to 75 micrograms. (You could alternate 75 and 100 to acheive that.) Or even, reduce to 75 once or twice a week! There are numerous possibilities. With the sort of reduction you have had, I predict almost certainly becoming under-dosed.

  • It typically takes between 4 and 6 weeks for a dose change of Levothyroxine to take full effect.

    It would be helpful if you can post your Thyroid blood results along with their respective ranges, so that we can see what 'high in range' actually means.

    Shakiness can be associated with both too little and too much replacement hormone.

    Too little is more like an inner shivering, whereas too much is more like trembling.

    They do not sound much different, but you should be able to tell the difference.

    One further thing that GPs do not seem to be aware of is that you should take Levothyroxine with water at least 30 minutes (preferability longer) away from food, tea and coffee.

    Levothyroxine is absorbed in the gut and having food/drink inhibits absorption.

  • I totally agree with Greygoose.

    A similar scenario happened to me: my GP reduced Levo from 100mcg to 75mcg, and my symptoms became more exaggerated within days. My endo simply said that many GPs don't understand and wrote a letter stating he was increasing my dose over 6 weeks to 125mcg which he based on symptoms and a desire to see my FT4 and FT3 in the high end of range, TSH in my case (central hypothyroidism) being suppressed and of no use in gauging treatment.

    Keeping track of my bloods and my symptoms has helped me to understand and make sense of the correlation.

You may also like...